Wyoming, 2013

High Wind in Wyoming, January 30 to 31, 2013

January 30 to 31, 2013 · NWS CYS · 12 events in 3 counties and zones

A large surface pressure gradient produced strong and gusty winds through the wind corridors of southeast Wyoming.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A large surface pressure gradient produced strong and gusty winds through the wind corridors of southeast Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 30, 4:47 AM MST, 54 minutes earlier.

Area forecast discussion, Jan 30, 4:47 AM MST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
447 AM MST WED JAN 30 2013

.AVIATION...12Z TAFS. VFR PREVAILS...EXCEPT FOR OCCASIONAL MVFR
CEILINGS THROUGH 20Z AT RAWLINS WITH LOCALIZED IFR THERE AFTER
20Z. MOUNTAINS OBSCURED NEAR THE SNOWY AND SIERRA MADRE RANGES.
WINDS GUSTING 25 TO 40 KNOTS AFTER 16Z. RUBIN

&&

.PREV DISCUSSION... /ISSUED 414 AM MST WED JAN 30 2013/

SHORT TERM...TODAY THROUGH FRIDAY...
SYNOPSIS...A LARGE SCALE UPPER TROUGH OVER THE CENTER OF THE COUNTRY
WAS PROGRESSING EAST...WITH RIDGES ANCHORED OVER THE EASTERN
PACIFIC AND WESTERN ATLANTIC. A FAST ENERGETIC UPPER JET FROM THE
LOWER MS VALLEY TO THE EASTERN GREAT LAKES WAS THE CATALYST FOR
SEVERE WEATHER OVER THE OH/TN VALLEYS EARLY THIS MORNING. CYCLONIC
NORTHWEST FLOW ALOFT WITH SEVERAL EMBEDDED SHORTWAVES EXTENDED
FROM THE PACIFIC NORTHWEST INTO WESTERN WYOMING. LIGHT SNOW
REPORTED EARLIER OVER PARTS OF THE PANHANDLE HAD DISSIPATED.
OTHERWISE...SKIES WERE PARTLY TO MOSTLY CLOUDY. THE SURFACE ANALYSIS
SHOWED THE LEADING EDGE OF AN ARCTIC AIRMASS FROM NORTHERN KANSAS
THROUGH SOUTHEAST WYOMING INTO WESTERN MONTANA. A RIDGE OF HIGH
PRESSURE WAS LOCATED FROM WESTERN COLORADO THROUGH UTAH...NEVADA
AND OREGON. THE GRADIENT BETWEEN THESE FEATURES WAS BEGINNING TO
INCREASE...WITH WESTERLY WINDS GUSTING AS HIGH AS 40 MPH BETWEEN
LARAMIE AND RAWLINS. TEMPERATURES WERE IN THE SINGLE DIGITS AND
TEENS.

SHORT TERM FORECAST CHALLENGES WILL BE SNOWFALL AND STRONG WINDS.
THE 00Z SHORT RANGE MODEL SUITE MAINTAIN THE CYCLONIC NORTHWEST
FLOW ALOFT...BRINGING PERIODIC SHORTWAVE ENERGY ACROSS THE REGION
THROUGH THURSDAY. PACIFIC MOISTURE AND OROGRAPHIC LIFT IN CONCERT
WITH THESE WAVES WILL RESULT IN CATEGORICAL SNOW POPS FOR THE
MOUNTAINS AND LIKELY POPS FOR THE SURROUNDING VALLEYS TODAY THROUGH
THURSDAY. STORM TOTAL SNOWFALL THROUGH THURSDAY AFTERNOON FOR THE
SNOWY AND SIERRA MADRE RANGES WILL RANGE FROM 10 TO 20 INCHES WITH
LOCALLY HIGHER AMOUNTS ON WEST AND NORTHWEST FACING SLOPES. VALLEY
FLOORS CAN EXPECT LESSER AMOUNTS...GENERALLY FROM 3 TO 6 INCHES.
THE PLAINS WILL BENEFIT THE LEAST...RANGING FROM 1 TO 2 INCHES
ALONG AND NORTH OF A DOUGLAS TO ALLIANCE LINE...TO LESS THAN A
HALF INCH OVER SOUTHEAST WYOMING AND THE SOUTHERN PANHANDLE.

STRONG WESTERLY WINDS WILL DEVELOP THIS MORNING ALONG AND WEST OF
THE LARAMIE RANGE AS THE PRESSURE GRADIENT STEEPENS. THE UPPER JET
WILL NOT BE IN A FAVORABLE POSITION...I.E. CYCLONIC LEFT FRONT
QUADRANT. SO THIS WILL BE A GAP WIND EVENT FOR OUR WIND CORRIDORS
INCLUDING ARLINGTON...VEDAUWOO AND BORDEAUX AREAS FROM THIS
MORNING THROUGH THURSDAY MORNING. THE 850/750MB CRAIG-CASPER
HEIGHT DIFFERENCES RANGE FROM 56 TO 82M DURING THIS TIME PERIOD.
SUSTAINED/GUSTS FALL SHORT OF HIGH WIND CRITERIA FOR AREAS
BORDERING THE WIND CORRIDORS...SO HAVE CANCELLED THE HIGH WIND
WATCH. THE COMBINATION OF THE STRONG WINDS AND FALLING SNOW OVER
THE SNOWY AND SIERRA MADRE RANGES WILL CAUSE NEAR ZERO
VISIBILITIES AND HAZARDOUS WINTER TRAVEL FOR OPEN MOUNTAIN PASSES.
WINTER STORM WARNINGS REMAIN IN EFFECT THROUGH THURSDAY AFTERNOON
FOR THESE MOUNTAIN ZONES.

THE FLOW ALOFT THURSDAY NIGHT AND FRIDAY BECOMES MORE ZONAL. STILL
THERE WILL BE A FEW TRAILING SHORTWAVES FOR SOME MOUNTAIN SNOWFALL.
ELSEWHERE IT WILL REMAIN DRY. HIGHS TODAY WILL BE SLIGHTLY BELOW
NORMAL WITH 700MB TEMPERATURES BETWEEN -10 AND -13C. TEMPERATURES
SLOWLY MODERATE TO ABOVE NORMAL THURSDAY THROUGH FRIDAY. WESTERLY
SURFACE WINDS WILL NOT BE AS STRONG AS THURSDAY...BUT STILL BREEZY
BY WYOMING STANDARDS.

LONG TERM...FRIDAY NIGHT THROUGH TUESDAY...
FRIDAY NIGHT...PROGRESSIVE POSITIVELY TILTED SHORTWAVE TROUGH
SWEEPS QUICKLY FROM SOUTHEAST WYOMING INTO THE SOUTHERN PLAINS
STATES WITH SCATTERED OROGRAPHICALLY INDUCED SNOW SHOWERS OVER THE
SNOWY AND SIERRA MADRE RANGES ENDING AFTER MIDNIGHT. DRY ELSEWHERE.

SATURDAY...RELATIVELY MILD START TO THE WEEKEND AS FLOW ALOFT IS
NORTHWEST WITH MINIMAL MID AND HIGH CLOUD OPACITY...OR THICKNESS...
TO RETARD WARMING FROM DOWNSLOPING WEST WINDS.

SUNDAY...A SERIES OF FAST MOVING LOW AMPLITUDE SHORTWAVE TROUGHS
ALOFT WILL QUICKLY SWEEP ACROSS OUR COUNTIES IN THE NORTHWEST FLOW
ALOFT PRODUCING LITTLE MORE THAN OCCASIONAL SCATTERED MIDDLE AND
HIGH CLOUDS. CONTINUED MILD TEMPERATURES...ABOUT 15 DEGREES ABOVE
NORMAL BASED ON PROJECTED THICKNESSES...700 MB TEMPERATURES AND
DOWNSLOPE WARMING.

MONDAY...NON DESCRIPT WEST NORTHWEST FLOW ALOFT CONTINUES WITH
MINIMAL CLOUD COVER...THUS CONTINUED MILD WITH LOW LEVEL WARMING
INDUCED BY DOWNSLOPE WEST WINDS.

TUESDAY...WARMING TREND CONTINUES WITH THE RIDGE AXIS ALOFT
TRANSLATING INTO WESTERN WYOMING...WITH THICKNESSES CONTINUING TO
RISE. STILL DRY WITH LIMITED LOW AND MID LEVEL MOISTURE.

AVIATION...06Z TAF ISSUANCE...
PERIODS OF MVFR OR IFR CEILINGS AND VISIBILITIES IN SNOW WILL CONTINUE
OVER MOST OF THE CWA THROUGH THE EARLY MORNING. THEN VFR CONDITIONS
WILL RETURN WITH CLOUD BASES BETWEEN 3 AND 8 THOUSAND FEET AGL. A
SCATTERED COVERAGE OF SNOW SHOWERS WILL REDEVELOP AFTER 18Z OVER
MAINLY SOUTHEAST WYOMING AND CONTINUE THROUGH EARLY WEDNESDAY NIGHT.
THE MOUNTAINS WILL BE OBSCURED THROUGH THURSDAY. WEST TO NORTHWEST
WINDS WILL GUST AS HIGH AS 50 KNOTS OVER SOUTHEAST WYOMING AFTER
12Z AND CONTINUE THROUGH 18Z THURSDAY.

FIRE WEATHER...
NO FIRE WEATHER CONCERNS ARE EXPECTED DUE TO COOL TEMPERATURES...HIGH
HUMIDITIES AND AN EXTENSIVE SNOW PACK. IT WILL BE QUITE WINDY FOR
THE SOUTHEAST WYOMING DISTRICTS TODAY THROUGH THURSDAY MORNING...
WITH SUSTAINED WESTERLY WINDS OF 25 TO 40 MPH GUSTING AS HIGH AS
65 MPH. THE LARGE PRESSURE GRADIENT RESPONSIBLE FOR THE STRONG
WINDS WILL DECREASE LATER THURSDAY. TEMPERATURES WILL WARM TO WELL
ABOVE NORMAL FOR THE PLAINS THIS WEEKEND INTO EARLY NEXT WEEK. IT
WILL BE BREEZY WITH MINIMUM HUMIDITIES FROM 20 TO 30 PERCENT.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER STORM WARNING UNTIL 6 PM THURSDAY FOR WYZ112-WYZ114.
     HIGH WIND WARNING UNTIL 11 AM THURSDAY FOR WYZ106-WYZ110-WYZ116-
     WYZ117.
NE...NONE.

&&

SHORT TERM/FIRE WEATHER...JAMSKI
LONG TERM/AVIATION...RUBIN
Hazardous weather outlook, Jan 30, 4:50 AM MST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
450 AM MST WED JAN 30 2013

NEZ002-003-019>021-054-055-095-096-311200-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
450 AM MST WED JAN 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

A FAST AND MOIST NORTHWEST FLOW ALOFT WILL RESULT IN PERIODS OF
LIGHT TO MODERATE SNOW FOR AREAS ALONG AND WEST OF THE LARAMIE
RANGE. THE SIERRA MADRE AND SNOWY RANGES CAN EXPECT 6 TO 12 INCHES
OF SNOW...WITH LESSER AMOUNTS FOR THE VALLEYS. A WINTER STORM
WARNING IS IN EFFECT FOR THE SNOWY AND SIERRA MADRE MOUNTAINS
THROUGH THURSDAY AFTERNOON.

STRONG WESTERLY WINDS WILL DEVELOP THIS MORNING AND CONTINUE
THROUGH THURSDAY MORNING. SUSTAINED WINDS OF 30 TO 45 MPH WITH
GUSTS AS HIGH AS 65 MPH ARE LIKELY FOR THE WIND PRONE AREAS
OF ARLINGTON...BORDEAUX AND VEDAUWOO. A HIGH WIND WARNING IS IN
EFFECT FOR THESE AREAS THROUGH THURSDAY MORNING. THE STRONG
WINDS WILL CREATE BLOWING AND DRIFTING SNOW AND REDUCED
VISIBILITIES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE SNOW WILL DECREASE IN COVERAGE AND INTENSITY THURSDAY NIGHT
AND FRIDAY. THE WINDS WILL ALSO DIMINISH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT...HOWEVER
REPORTS OF SNOWFALL WILL BE APPRECIATED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ101>119-311200-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
450 AM MST WED JAN 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW WILL DEVELOP TONIGHT WITH THE PASSAGE OF A UPPER
LEVEL WEATHER DISTURBANCE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LIGHT SNOW WILL CONTINUE THURSDAY MORNING WITH LITTLE OR NO
ACCUMULATION EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

JAMSKI

In the hours before

Local storm report, Jan 30, 2:43 AM MST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
243 AM MST WED JAN 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 AM     SNOW             CHADRON                 42.83N 103.00W
01/30/2013  E4.0 INCH        DAWES              NE   LAW ENFORCEMENT

&&

RUBIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
January 30, 5:41 AM MST to 7:16 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Foote Creek measured sustained winds of 40 mph or higher, with a peak gust of 60 mph at 30/0616 MST.

High Wind, North Snowy Range Foothills

When
January 30, 5:51 AM MST to 7:16 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington measured sustained winds of 40 mph or higher.

High Wind, North Snowy Range Foothills

When
January 30, 6:10 AM MST to 7:30 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Cooper Cove measured sustained winds of 40 mph or higher, with a peak gust of 58 mph at 30/0645 MST.

High Wind, North Snowy Range Foothills

When
January 30, 6:16 AM MST to 7:26 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Halleck Ridge measured sustained winds of 40 mph or higher.

High Wind, North Snowy Range Foothills

When
January 30, 6:46 AM MST to 6:56 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Strouss Hill measured wind gusts of 58 mph or higher, with a peak gust of 62 mph at 30/0646 MST.

High Wind, South Laramie Range

When
January 30, 7:30 AM MST to 9:15 AM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Lynch measured sustained winds of 40 mph or higher, with a peak gust of 59 mph at 30/0730 MST.

High Wind, South Laramie Range

When
January 30, 8:30 AM MST to 9:00 AM MST
Where
South Laramie Range forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at DALEWS measured wind gusts of 58 mph or higher, with a peak gust of 65 mph at 30/0845 MST.

High Wind, North Snowy Range Foothills

When
January 30, 8:56 AM MST to 9:01 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington measured wind gusts of 58 mph.

High Wind, South Laramie Range Foothills

When
January 30, 11:06 AM MST to 12:06 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Whitaker measured sustained winds of 40 mph or higher.

High Wind, South Laramie Range Foothills

When
January 30, 1:30 PM MST to 3:15 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Emkay measured sustained winds of 40 mph or higher.

High Wind, South Laramie Range

When
January 31, 8:45 AM MST to 10:45 AM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Buford measured sustained winds of 40 mph or higher.

High Wind, South Laramie Range

When
January 31, 9:45 AM MST to 10:55 AM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at DALEWS measured sustained winds of 40 mph or higher.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 422985, 422982, 422984, 422986, 422987, 422991, 422989, 422983, 422992, 422993, 422988, 422990.